The 3,800 Club: Uncomfortably numb
A woman's foot is seen in this stock image from Shutterstock.com.
Published Thursday, September 26, 2019 3:07PM PDT
Last Updated Thursday, September 26, 2019 3:30PM PDT
I need a magic wand – one designed for chemo patients finishing treatment.
A wave of it and I’d magically be back to looking and feeling how I did before cancer crept into my life.
I know. Not very realisitic. So I’m practising patience as my body works on healing itself. And there are certainly signs that is happening.
For one, I’m not bald anymore! A baby-soft layer of hair is beginning to cover my head, which had been hairless since April because of the chemotherapy drugs I was taking to treat breast cancer.
And if I look closely, I can see my eyelashes and eyebrows starting to grow back – the last of which had fallen out following my final chemo treatment in August.
But there are other side effects that are lingering. One of them affects my feet. They feel like dead weight.
It was three or four months ago that I started losing feeling in my toes on one foot. Then it spread to the other foot and the pads of my feet. The feeling hasn’t come back.
The condition is called stocking and glove neuropathy, according to Dr. Helen Anderson, BC Cancer medical oncologist and the provincial lead for systemic therapy.
“It’s basically damage to the nerve endings,” says Anderson. “It starts at the tip of your fingers and toes and spreads up your hands and feet. In some instances it can extend even further.”
Neuropathy can be caused by one of the chemo drugs I was taking called paclitaxel
Anderson says as many as 50 to 60 per cent of patients on this drug are at risk of developing neuropathy, but “most of those symptoms are mild and resolve after finishing treatment.”
Most patients with this condition just feel tingling in their fingertips and toes. For others, however, it can become more severe, leading to numbness and sometimes pain.
“Only about two to four per cent end up with severe neuropathy that affects their ability to do things,” says Anderson.
(Dr. Helen Anderson is seen an image from BC Cancer)
Once treatment finishes, the majority of people recover within the first three months. Occasionally symptoms can actually become worse after treatment ends before getting better. Anderson says some patients will need up to six months to recover. In a small number of people, the nerve damage will be permanent.
Anderson says there is no way to prevent chemotherapy-induced neuropathy and no specific treatment that will cure it.
“People have tried all sorts of different things,” she says, explaining that so far there’s no consistent evidence anything works.
Anderson stresses the importance of letting your doctor know if you are experiencing symptoms.
Some oncologists may adjust a patient’s chemo dosage in an effort to lessen the risk, which is what was done for me.
So now I’m waiting and hoping a little more time will do the trick and make the numbness in my feet go away.
And if that doesn’t work? I’m back to wishing for that magic wand.
Michele Brunoro will be providing ongoing updates during her medical leave on her blog, The 3,800 Club.